Winter Storm, Bay
- When
- January 17, 10:00 AM EST to January 18, 7:00 AM EST
- Where
- Bay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
Snow overspread southeast Michigan around 10 AM Saturday January 17th and continued into Saturday night. Twenty-One hour snowfall totals averaged 4 to 7 inches along and north of I-94 with a few isolated 8 inch reports north of I-69.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Snow overspread southeast Michigan around 10 AM Saturday January 17th and continued into Saturday night. Twenty-One hour snowfall totals averaged 4 to 7 inches along and north of I-94 with a few isolated 8 inch reports north of I-69. A low pressure system tracking from Wisconsin eastward across Mid Michigan was responsible for the snow. Out ahead of the system Saturday afternoon, southerly winds gusting 25-30 mph caused blowing and drifting snow. This in combination with temperatures hovering in the lower teens, caused roadways to remain snow covered and slippery. Here are some of the higher snowfall totals reported:
Auburn (Bay) 8.0 inches.|Pontiac (Oakland) 7.2 inches.|Fairgrove (Tuscola) 8.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 17, 6:28 AM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 AM EST SAT JAN 17 2009
.AVIATION...
CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE MORNING...AS AN
INITIAL AREA OF SNOW PRECEDES AN APPROACHING LOW PRESSURE SYSTEM.
THIS SNOW WILL DROP VISIBILITY INTO IFR AT TIMES...WHILE CEILINGS
BECOME PREDOMINATELY MVFR. IFR/MVFR LIGHT SNOW WILL CONTINUE
THROUGH THE AFTERNOON/EVENING AS THE LOW ENTERS THE GREAT LAKES.
THE POTENTIAL DOES EXIST GIVEN THE DEGREE OF FORCING ASSOCIATED WITH
THIS SYSTEM FOR BRIEF PERIODS OF LIFR VISIBILITY IN HEAVIER SNOW...
ESPECIALLY AT MBS. SNOW WILL DECREASE IN INTENSITY AND COVERAGE
OVERNIGHT...LEAVING A RESIDUAL MVFR STRATUS DECK AND OCCASIONAL
LIGHTER SNOW SHOWERS INTO THE EARLY MORNING HOURS.
&&
.PREV DISCUSSION...ISSUED 338 AM EST SAT JAN 17 2009
SHORT TERM...TODAY AND TONIGHT
A WINTER STORM WARNING IS NOW EFFECT FOR THE SAGINAW VALLEY AND
NORTHERN THUMB THROUGH TONIGHT...WITH A WINTER WEATHER ADVISORY FOR
AREAS SOUTH THROUGH ANN ARBOR-DETROIT AREA.
HIGHLY AMPLIFIED UPPER LEVEL PATTERN IN PLACE EARLY THIS MORNING...
WITH A DEEP LONGWAVE TROUGH ENCOMPASSING MUCH OF THE EASTERN/CENTRAL
CONUS. ARCTIC AIRMASS ENTRENCHED ACROSS SOUTHEAST MI ALLOWING
TEMPERATURES TO ONCE AGAIN DROP BELOW 0...WITH THE SOUTHERN CORRIDOR
AGAIN SEEING -10 OR BELOW AND WIND CHILL READINGS BELOW -20. THE
DANGEROUSLY LOW WIND CHILL READINGS WILL CONTINUE THROUGH
MID-MORNING...BEFORE THE AIRMASS SLOWLY MODERATES WITHIN SUBTLE WARM
AIR ADVECTION...WITH HIGHS RECOVERING BACK INTO THE MID/UPPER
TEENS.
MAIN CONCERN THROUGH TONIGHT WILL INVOLVE SNOW POTENTIAL AS A
STRENGTHENING SHORTWAVE DIVES SOUTHEAST INTO THE GREAT LAKES.
LATEST WAVER VAPOR SHOWS THIS WAVE NOW CROSSING THE NORTHERN
ROCKIES/UPPER MS VALLEY...WITH THE ASSOCIATED 1006MB SFC LOW MOVING
THROUGH NORTHERN MINNESOTA. BOTH THE GFS AND NAM APPEAR TO BE
HANDLING THE LARGER SCALE FEATURES APPROPRIATELY...AND CONSEQUENTLY
CARRY REASONABLE CONSISTENCY AND CONTINUITY IN THE OVERALL EVOLUTION
AND TIMING OF THIS SYSTEM.
DESPITE THE EXTREMELY DRY RESIDENT AIRMASS...A PRONOUNCED PERIOD OF
MOIST ISENTROPIC ACCENT WITHIN THE 295-305K LAYER WILL ADEQUATELY
SATURATE THE COLUMN THROUGH THE LATE MORNING/EARLY AFTERNOON
HOURS...AS SEEN ALREADY UPSTREAM ACROSS PORTIONS OF WISCONSIN. THIS
WILL ALLOW LIGHT/MODERATE SNOW TO DEVELOP AND EXPAND FROM WEST TO
EAST DURING THIS TIME. DEEPEST FORCING/HIGHEST OMEGA PER MODEL
SOUNDINGS/CROSS SECTIONS WILL ARRIVE DURING THE AFTERNOON...
PROVIDING A GOOD BURST OF HEAVIER SNOW...ESPECIALLY ACROSS THE
NORTHERN TWO-THIRDS OF THE AREA. AS THE SHORTWAVE ENERGY UNDERGOES
A DEEPENING/PHASING PROCESS...WILL SEE SOME ENHANCEMENT TO THE
DYNAMIC FORCING WITH A NARROW TROWAL AND MIDLEVEL FGEN AXIS SETTING
UP ACROSS THE SAGINAW VALLEY/NORTHERN THUMB INTO THE EVENING.
FORCING WILL CERTAINLY BE THERE...WITH THE QUESTION BEING WHETHER
MODEL QPF OF .2-.3 IS ON THE HIGH SIDE. NAM/GFS/ECMWF ALL SUPPORT
THIS AMOUNT OF LIQUID...ALTHOUGH 850MB MIXING RATIOS/SPECIFIC
HUMIDITY STRUGGLE TO REACH 2 G/KG. SNOW TO LIQUID RATIOS SOLIDLY
IN THE 19-22:1 RANGE WILL CERTAINLY MAKE THE MOST OF AVAILABLE
MOISTURE WITHIN THIS LOWER STABILITY ENVIRONMENT...WITH DEEP
SATURATION THROUGH THE -15C LAYER. THEREFORE...STILL LOOKING AT A
SOLID 3-6 INCH SWATH OF SNOW ACCUMULATION THROUGH TONIGHT BETWEEN
THE ANN ARBOR-DETROIT CORRIDOR AND I-69. HIGHER END AMOUNTS WILL
FOCUS NORTH INTO THE SAGINAW VALLEY/THUMB...WHERE AS MUCH AS 5-8
INCHES WILL FALL. ACCUMULATION GRADIENT WILL REMAIN TIGHT CLOSER TO
THE OHIO BORDER...AS THE STRONGER ACCENT HOLDS NORTH OF THIS
AREA...AND WILL KEEP ACCUMS AT 1-4 INCHES HERE.
LONG TERM...SUNDAY THROUGH FRIDAY
THE PARADE OF SHORT WAVE TROUGHS DROPPING THROUGH THE EASTERN SIDE
OF THE HIGH AMPLITUDE WESTERN NOAM RIDGE WILL CONTINUE INTO EARLY IN
THE UPCOMING WORKWEEK. THE WAVE OVER FAR NORTHERN CANADA ON THE
CURRENT WATER VAPOR IMAGE IS FORECAST TO DROP INTO THE WESTERN GREAT
LAKES ON SUNDAY...HELPING TO AMPLIFY THE LONG WAVE TROUGH OVER THE
GREAT LAKES/OHIO VALLEY. THE 00Z MODEL SUITE ARE IN GOOD OVERALL
AGREEMENT IN SHEARING THIS WAVE AS IT PASSES THROUGH THE WESTERN
GREAT LAKES. LINGERING LOW LEVEL CYCLONIC FLOW...STEEP LOW LEVEL
LAPSE RATES AND LAKE ENHANCEMENT WARRANTS MAINTAINING A MENTION OF
SNOW SHOWERS IN THE FORECAST SUN. SOME LINGERING MID LEVEL
DEFORMATION AND SHALLOW CONVERGENCE ALONG A SURFACE TROUGH WARRANTS
HIGHER POPS ACROSS THE SAGINAW VALLEY AND THUMB. WITH THE STRONGEST
DYNAMICS AND AXIS OF HIGHER MOISTURE EAST OF THE AREA BY SUN
MORNING...ADDITIONAL ACCUMULATIONS ON SUNDAY LOOK TO BE MINIMAL.
THE SURFACE TROUGH IS FORECAST TO MOVE SOUTH ACROSS THE FORECAST
AREA SUNDAY EVENING. BOUNDARY LAYER CONVERGENCE AND STEEPENING LOW
LEVEL LAPSE RATES WILL SUSTAIN SOME SNOW SHOWERS WITH THE PASSAGE OF
THIS SURFACE TROUGH. PARAMETERS FOR SOME LAKE ENHANCED SNOW ACROSS
THE THUMB BECOMES FAVORABLE AS THE LOW LEVEL FLOW VEERS NORTHERLY IN
THE WAKE OF THE SURFACE TROUGH. INVERSION HEIGHTS ARE FORECAST TO
RISE TO 8K FEET WITH LINGERING DEEP LAYER MOISTURE PRESENT. THE GFS
MAINTAINS A LITTLE STRONGER SURFACE LOW TO THE EAST OF THE LAKES
WITH STRONGER CYCLONIC FLOW OVER SE MI...ALLOWING THE WINDS TO
QUICKLY BACK TO THE NORTHWEST. THE NAM HOWEVER HOLDS ONTO NORTHERLY
WINDS THROUGH SUN NIGHT AND SHOWS STRONG LOW LEVEL CONVERGENCE
IMPACTING THE EASTERN THUMB. IN LIGHT OF THE UPPER AIR
PATTERN...PREFERENCE IS TOWARD THE GFS SOLUTION. THE EXPANSIVE ICE
DEVELOPMENT OVER LAKE HURON THE LAST COUPLE OF DAYS WILL ALSO BE A
POTENTIAL LIMITING FACTOR FOR SIGNIFICANT LAKE EFFECT. THUS AT THIS
TIME...WILL KEEP ACCUMULATIONS ACROSS THE THUMB SUN/SUN NIGHT MINOR.
SHORT WAVE RIDGING ALOFT IS FORECAST TO PASS ACROSS LOWER MI LATE
SUN NIGHT INTO MONDAY...WHICH SHOULD ALLOW SOME CLEARING ACROSS THE
FORECAST AREA. THE NEXT SHORT WAVE IS STILL FORECAST TO DROP INTO
THE WESTERN GREAT LAKES MON NIGHT. THIS WAVE IS ALSO FORECAST TO
BECOME HIGHLY SHEARED. LIMITED MOISTURE AND WEAK DYNAMICS CONTINUE
TO SUPPORT JUST LOW CHANCE POPS MON NIGHT.
WHILE TEMPERATURES THROUGH THE LONG RANGE WILL CONTINUE TO AVERAGE
BELOW NORMAL...THEY WILL BE MUCH WARMER THAN THE PAST SEVERAL DAYS.
STILL LOOKING FOR TEMPS TO REACH LOWER 20S ON SUNDAY. WEAK LOW LEVEL
COLD AIR ADVECTION SUN NIGHT WILL KEEP MAX TEMPS IN THE UPPER TEENS
TO LOWER 20S MON...WITH TEMPS RISING CLOSER TO NORMAL BY THE END OF
NEXT WEEK.
MARINE...
LOW PRESSURE IS FORECAST TO TRACK FROM NORTHERN MINNESOTA THIS
MORNING TO SOUTHERN LAKE HURON BY SUNDAY MORNING. THE GRADIENT WILL
CONTINUE TO TIGHTEN OVER THE REGION TODAY WITH ARCTIC HIGH PRESSURE
RETREATING OFF THE EAST COAST. AMPLY LOW LEVEL MIXING IN THE SHALLOW
ARCTIC AIRMASS WILL LEAD TO WIND GUSTS IN THE 25 TO 30 KNOT RANGE
TODAY. THE LOW WILL PASS TO THE EAST OF THE REGION ON SUNDAY...WITH
THE GRADIENT WEAKENING SUN NIGHT INTO MONDAY...LEADING TO DECREASING
WINDS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062...UNTIL 7 AM SATURDAY.
WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-
MIZ055...FROM 11 AM SATURDAY TO 5 AM SUNDAY.
WIND CHILL WARNING...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
MIZ082-MIZ083...UNTIL 7 AM SATURDAY.
WINTER WEATHER ADVISORY...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-
MIZ070-MIZ075-MIZ076...FROM 11 AM SATURDAY TO 5 AM SUNDAY.
LAKE HURON...
BRISK WIND ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...UNTIL 7 PM SATURDAY.
LAKE ST CLAIR...
BRISK WIND ADVISORY...UNTIL 7 PM SATURDAY.
MI WATERS OF LAKE ERIE...
BRISK WIND ADVISORY...UNTIL 7 PM SATURDAY.
&&
AVIATION.....MR
SHORT TERM...MR
LONG TERM....SC
MARINE.......SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 440 AM EST SAT JAN 17 2009 MIZ047>049-053>055-180945- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 440 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING FOR SNOW IS IN EFFECT THROUGH THIS TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW WILL CONTINUE ACROSS THE THUMB SUNDAY AND SUNDAY NIGHT... WITH ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ060>063-068>070-075-076-180945- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- WASHTENAW-WAYNE- 440 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ082-083-180945- LENAWEE-MONROE- 440 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS THE AREA THIS MORNING AS A LOW PRESSURE SYSTEM MOVES TOWARD THE GREAT LAKES. LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE THROUGH THE EVENING...BEFORE TAPERING OFF OVERNIGHT. SNOW ACCUMULATIONS WILL RANGE FROM 1 TO 4 INCHES...WITH THE LOWEST AMOUNTS NEAR THE OHIO BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-180945- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 440 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A BRISK WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR ALL NEARSHORE WATERS. PLEASE REFER TO THE LATEST MARINE FORECASTS /MWWDTX...GLFSC AND NSHDTX/ FOR DETAILS. IN ADDITION...SNOW WILL DEVELOP ACROSS ALL MARINE AREAS THROUGH THE DAY. BRIEF BURSTS OF HEAVIER SNOW WILL LIMIT VISIBILITY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361>363-180945- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 440 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149770, 149771, 149772.